Alert archive / New Mexico / Flash Flood Warnings in 2012
Flash Flood Warning 11, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 16, 2012, 1:13 PM MDT for Los Alamos County, Sandoval County, Santa Fe County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2012, 1:13 PM MDT (19:13 UTC)
- Expired
- Jul 16, 2012, 3:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Alamos County, NM, Sandoval County, NM, Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 84 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 1:30 PM MDT | FLASH FLOOD | Bandelier Natl Monument, NM | FOOT BRIDGES AT BANDALIER NATL MON WERE WASHED OUT AND 2 PEOPLE WERE TEMPORARILY STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2102 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
856
WGUS55 KABQ 161913
FFWABQ
NMC028-043-049-162115-
/O.NEW.KABQ.FF.W.0011.120716T1913Z-120716T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
113 PM MDT MON JUL 16 2012
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
EAST CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO
EXTREME NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO
* UNTIL 315 PM MDT
* AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM 6 MILES WEST OF FRIJOLES...OR
ABOUT 7 MILES SOUTHWEST OF LOS ALAMOS. THE STORM PRODUCING VERY
HEAVY RAIN WAS NEARLY STATIONARY.
THIS WILL IMPACT THE LAS CONCHAS BURN SCAR INCLUDING BUT NOT
LIMITED TO BANDELIER NATIONAL MONUMENT...FRIJOLES CANYON...ALAMO
CANYON...WATER CANYON...AND THE HIGHWAY 4 AND STATE ROAD 501
JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM RAINFALL WILL CAUSE ELEVATED WATER LEVELS WITHIN
VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE LAS CONCHAS FIRE BURN
AREA.
TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN ALBUQUERQUE AT 1-888-386-7637.
&&
LAT...LON 3586 10643 3584 10632 3577 10621 3569 10627
3575 10645
$$
SHOEMAKE2 follow-up statements
440
WGUS75 KABQ 162017
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
217 PM MDT MON JUL 16 2012
NMC028-043-049-162115-
/O.CON.KABQ.FF.W.0011.000000T0000Z-120716T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-SANDOVAL-SANTA FE-
217 PM MDT MON JUL 16 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR EXTREME
NORTHWESTERN SANTA FE...EAST CENTRAL SANDOVAL AND SOUTHERN LOS ALAMOS
COUNTIES...
AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THE POTENTIAL FOR FLASH FLOODING NEAR FRIJOLES...OR ABOUT 8
MILES SOUTH OF LOS ALAMOS. WHILE STORMS HAVE WEAKENED...SIGNIFICANT
RUNOFF FROM PREVIOUS RAINFALL WILL CONTINUE TO IMPACT PORTIONS OF
ALAMO CANYON AND FRIJOLES CANYON THROUGH AT LEAST THE NEXT HOUR.
LOCATIONS IMPACTED INCLUDE...
BANDELIER NATIONAL MONUMENT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM RAINFALL WILL CAUSE ELEVATED WATER LEVELS WITHIN
VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE LAS CONCHAS FIRE BURN
AREA.
TO REPORT FLOODING OR SEVERE WEATHER...CONTACT THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN ALBUQUERQUE AT 1-888-386-7637.
&&
LAT...LON 3586 10643 3584 10632 3577 10621 3569 10627
3575 10645
$$
SHOEMAKE915
WGUS75 KABQ 162115
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT MON JUL 16 2012
NMC028-043-049-162124-
/O.EXP.KABQ.FF.W.0011.000000T0000Z-120716T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-SANDOVAL-SANTA FE-
315 PM MDT MON JUL 16 2012
...FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MDT FOR EXTREME
NORTHWESTERN SANTA FE...EAST CENTRAL SANDOVAL AND SOUTHERN LOS ALAMOS
COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE IN THE ALAMO AND
FRIJOLES CANYONS...AND TOWARD BANDALIER NATIONAL MONUMENT.
LAT...LON 3586 10643 3584 10632 3577 10621 3569 10627
3575 10645
$$
SHOEMAKEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:49 PM MDT, 24 minutes earlier.
Area forecast discussion, Jul 16, 12:49 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED...CORRECTED TYPO IN AVATION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1255 AM MDT MON JUL 16 2012 .AVIATION... 18Z TAF CYCLE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH 04Z TO 06Z TONIGHT. THUNDERSTORMS TO INITIALLY FAVOR THE WESTERN AND NORTHERN HIGH TERRAIN AND EXTREME EASTERN PORTION OF CWA. STEERING FLOW QUITE VARIABLE ACROSS THE AREA. THUNDERSTORMS OVER THE NORTHERN MOUNTAINS WILL MOVE TO THE EAST...SO CONFIDENCE IS FAIRLY HIGH FOR THUNDERSTORMS AT KLVS. THUNDERSTORMS ACROSS THE WEST WILL MOVE TO THE NORTH OR NORTHEAST AND CONFIDENCE IS FAIRLY HIGH THAT THUNDERSTORMS WILL INITIALLY IMPACT KGUP AND POSSIBLY KABQ AND KSAF A LITTLE LATER...AROUND 21Z OR 22Z. IN THE EXTREME EAST...MOVEMENT WILL BE TO THE SOUTH BUT COVERAGE WILL BE LESS. EXPECT MVFR TO LOCALLY IFR CIGS AND VISIBILITIES NEAR THUNDERSTORMS...SOME OF WHICH WILL PRODUCE LOCALLY HEAVY RAIN. MOUNTAIN TOP OBSCURATIONS POSSIBLE AS WELL. SHOWERS AND BOUNDARY INDUCED THUNDERSTORMS TO GRADUALLY DISSIPATE THROUGH AROUND 06Z TO 10Z. ANOTHER ACTIVE DAY IN STORE FOR TUESDAY. 05 && .PREV DISCUSSION...638 AM MDT MON JUL 16 2012... DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE BURN SCARS OF CATRON COUNTY...WHERE PRECIPITABLE WATER VALUES WILL REACH A LITTLE OVER AN INCH THIS AFTERNOON. THIS MEANS THAT THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAIN AT RATES OVER 1 INCH PER HOUR. CONSIDERED ALSO ISSUING A FLASH FLOOD WATCH FOR THE BURN SCARS OF THE JEMEZ MOUNTAINS...BUT PRECIPITABLE WATER VALUES WONT BE QUITE AS HIGH THERE. IN ADDITION...MODELS AGREE ON GENERALLY HIGHER QPF ALONG AND WEST OF THE CONTINENTAL DIVIDE TODAY. 44 .PREV DISCUSSION...316 AM MDT MON JUL 16 2012... TODAY AND TUESDAY...THE MID LEVEL CENTER OF ANTICYCLONIC CIRCULATION THAT HAS BEEN OVER NM WILL SHIFT SOUTHWARD OVER NORTHERN MEXICO. MEANWHILE...A CLOSED UPPER LOW WILL SLIDE SLOWLY SOUTHWARD ALONG THE PACIFIC NORTHWEST COAST. THIS WILL TILT THE MONSOON MOISTURE PLUME...WHICH HAS BEEN OVER AZ THE LAST FEW DAYS...OVER NM WITH A SIGNIFICANT UPTICK IN SHOWER AND THUNDERSTORM COVERAGE AREAWIDE. PRECIPITABLE WATER VALUES WILL CLIMB TO AROUND AN INCH...ENABLING SOME THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAIN. ALL OF THE CLOUDS AND PRECIPITATION WILL CAUSE HIGH TEMPERATURES TO FALL...WITH READINGS UP TO 11 DEGREES BELOW NORMAL ACROSS THE WEST...UP TO 5 DEGREES BELOW NORMAL CENTRAL AREAS...AND NEAR TO A LITTLE ABOVE NORMAL ACROSS THE PLAINS. WEDNESDAY...THE MID LEVEL ANTICYCLONIC CIRCULATION OVER NORTHERN MEXICO WILL SHIFT NORTHWARD OVER WEST CENTRAL NM AS AN EASTERLY WAVE NUDGES WESTWARD FROM SOUTH TEXAS. THIS WILL PULL SOME DRIER AIR INTO NW NM AND WETTER AIR INTO EASTERN NM FROM THE SOUTHEAST. AS A RESULT...A SHARPER THETA E AXIS WILL ALIGN FROM AROUND SILVER CITY AND EL PASO TO TUCUMCARI AND CLAYTON. PWAT VALUES WILL CLIMB OVER AN INCH ALONG AND ESPECIALLY EAST OF THE CENTRAL MOUNTAIN CHAIN...WITH A POTENTIAL FOCUS FOR LOCALLY HEAVY RAIN IN THE SOUTH CENTRAL MOUNTAINS AND ACROSS THE EASTERN PLAINS. FLASH FLOODING WILL BE A CONCERN WITHIN AND BELOW LINCOLN COUNTY BURN SCARS WEDNESDAY AFTERNOON AND EVENING. THURSDAY AND FRIDAY...LOOK FOR SE FLOW TO SPREAD OVER THE FORECAST AREA AS THE EASTERLY WAVE SLOWLY CROSSES NORTHERN MEXICO AND SOUTHERN NM. A LOW LEVEL CONVERGENCE ZONE WILL BE FOUND ALONG THE CONTINENTAL DIVIDE...WHERE THE MOST NUMEROUS SHOWERS AND STORMS WILL DEVELOP. DESPITE THE SE FLOW...SOME DRIER AIR WILL ENTER THE EAST CENTRAL AND NE PLAINS DURING THIS PERIOD...WITH ONLY SPOTTY SHOWERS AND THUNDERSTORMS POSSIBLE THERE. HIGH TEMPERATURES WILL CONTINUE TO VARY FROM NEAR TO A FEW DEGREES BELOW NORMAL AREAWIDE WED THROUGH FRI. THE COMING WEEKEND WILL FEATURE THE 500 MB HIGH PRESSURE CENTER AROUND MO AND A CLOSED UPPER LOW OFF THE CA COAST. THIS WILL KEEP A MONSOON MOISTURE PLUME OVER CENTRAL AND WESTERN NM...AS WELL AS AZ. THIS PATTERN COULD RESULT IN LOCALLY HEAVY RAINFALL... ESPECIALLY IF AN EASTERLY WAVE CAN GET CAUGHT UP IN THE FLOW AND TRACK NORTHWARD INTO NM. DAYTIME HIGH TEMPERATURES MAY RISE A FEW DEGREES ABOVE NORMAL IN THE EAST...WHILE REMAINING GENERALLY WITHIN 3 DEGREES OF NORMAL CENTRAL AND WEST. 44 .FIRE WEATHER... THE MOIST INSTABILITY PLUME WILL SHIFT EAST OVER THE NEXT FEW DAYS DELIVERING GREATER CHANCES FOR MORE WIDESPREAD WETTING RAINFALL OVER NM. A BRIEF DRYING PERIOD IS EXPECTED OVER FAR WESTERN NM WEDNESDAY BEFORE THE PLUME MOVES BACK WEST OVER WESTERN NM THRU THE REMAINDER OF THE FORECAST CYCLE. PWAT VALUES WILL APPROACH 1 INCH TODAY FOR WESTERN NM WITH STEERING FLOW FROM WSW TO ENE NEAR 10-15 MPH. PWAT VALUES REMAIN UNCHANGED TUESDAY WHILE STEERING FLOW BECOMES MORE WNW TO ESE 10-15 MPH. THE WEAKEST STORM MOTIONS AND HIGHEST PWAT VALUES OF 1-1.2 INCHES APPEAR TO BE WEDNESDAY THRU FRIDAY AND FOCUSED OVER CENTRAL NM...THUS POTENTIAL FOR LOCALLY HVY RAIN OVER BURN SCARS INCREASING THRU THIS PERIOD. MOISTURE VALUES WILL REMAIN NEAR TO ABOVE CLIMATOLOGY THRU THE WEEKEND AND EARLY NEXT WEEK HOWEVER THE GREATEST COVERAGE MAY SHIFT INTO FAR WESTERN NM AND ARIZONA. MAX TEMPERATURES THRU THE PERIOD WILL BE NEAR TO SLIGHTLY BLW NORMAL WHILE MIN TEMPS AVERAGE 5 TO 10F ABV NORMAL. HAINES VALUES WILL BE LOW FOR MOST AREAS. RH RECOVERIES WILL TREND VERY GOOD TO EXCELLENT FROM THE CENTRAL MTS WEST AND FAIR TO GOOD FOR EASTERN NM. MIN RH VALUES WILL AVERAGE THE 20S OVER VALLEY AREAS AND THE EASTERN PLAINS TO THE 30S AND 40S OVER THE HIGH TERRAIN. GUYER && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES... NMZ508-509. && 44
Hazardous weather outlook, Jul 16, 5:51 AM MDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 551 AM MDT MON JUL 16 2012 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 551 AM MDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE MONSOON MOISTURE PLUME WILL TILT OVER CENTRAL AND WESTERN NEW MEXICO TODAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM SOME THUNDERSTORMS WEST OF THE RIO GRANDE TO THE ARIZONA BORDER THIS AFTERNOON AND EVENING. THE POTENTIAL EXISTS FOR FLASH FLOODING TO DEVELOP WITHIN AND BELOW RECENTLY BURNED FORESTS...ESPECIALLY THOSE IN CATRON COUNTY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE MONSOON MOISTURE PLUME WILL REMAIN OVER NEW MEXICO THIS WEEK AND INTO THE WEEKEND. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...ESPECIALLY IN THE AFTERNOON AND EVENING. THE POTENTIAL EXISTS FOR MINOR FLOODING TO DEVELOP...AND FOR FLASH FLOODING WITHIN AND BELOW ALL RECENTLY BURNED FORESTS. .SPOTTER INFORMATION STATEMENT... TO REPORT FLASH FLOODING...CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. SELECT THE STORM REPORT LINK ON THE NATIONAL WEATHER SERVICE WEBSITE...WWW.WEATHER.GOV/ABQ...OR CALL US AT 888.386.7637. 44
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:12 AM MDT | Flash Flood Watch | ABQ | 18 hr | |
| Jul 16, 12:24 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 111 min |
| Jul 16, 2:50 PM MDT | Special Weather Statement | ABQ | Cibola | 25 min |
Nearby
Flash Flood Warnings in New Mexico, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.